Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 8, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Apr 3, 2023, 1:45 PM CDT for Val Verde County, Texas. It took effect at Apr 4, 2023, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2023, 1:45 PM CDT (18:45 UTC)
- In effect from
- Apr 4, 2023, 1:00 PM CDT
- Expired
- Apr 4, 2023, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Austin/San Antonio, TX
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 6.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
566 WWUS84 KEWX 031845 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 145 PM CDT Mon Apr 3 2023 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER VAL VERDE COUNTY ON TUESDAY AFTERNOON, AND MOST OF SOUTH-CENTRAL TEXAS WEDNESDAY MORNING AND AFTERNOON... Very dry air will filter into portions of the southern Edwards Plateau tomorrow afternoon, with values in the single digits and teens currently forecast. Combined with winds approaching and exceeding 20 MPH and dry to critically dry fuels, this will lead to critical fire weather conditions across Val Verde County on Tuesday afternoon. A Red Flag Warning has been issued, effective from 1-7 PM CDT. A cold front will push in from the northwest Tuesday night and early Wednesday morning. Very dry air will overspread the region behind the boundary, with widespread relative humidities in the teens and single digits forecast along and west of Interstate 35. Combined with sustained north winds ranging from 15 to 25 MPH, and dry to critically dry fuels, this will promote additional critical fire weather conditions across this portion of South- Central Texas. A Fire Weather Watch has been issued for all counties along and west of I-35, effective from 4 AM to 4 PM CDT Wednesday. Individuals are strongly encouraged to avoid any activities that could inadvertently promote the ignition and spread of wildfires on both Tuesday and Wednesday. TXZ183-041000- /O.NEW.KEWX.FW.W.0008.230404T1800Z-230405T0000Z/ /O.NEW.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/ Val Verde- 145 PM CDT Mon Apr 3 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY... ...FIRE WEATHER WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 7 PM CDT Tuesday. A Fire Weather Watch has also been issued. This Fire Weather Watch for wind and low relative humidity is in effect from late Tuesday night through Wednesday afternoon. * WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ171>173-184>192-202>206-217>220-228-041000- /O.NEW.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/ Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie- Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-Comal- Maverick-Zavala-Frio-Atascosa-Dimmit- 145 PM CDT Mon Apr 3 2023 ...FIRE WEATHER WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE, SOUTHERN EDWARDS PLATEAU, HILL COUNTRY, AND I-35 CORRIDOR... The National Weather Service in Austin/San Antonio has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from late Tuesday night through Wednesday afternoon. * WINDS...North 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
2 follow-up statements
008 WWUS84 KEWX 040742 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 242 AM CDT Tue Apr 4 2023 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER VAL VERDE COUNTY ON TUESDAY AFTERNOON, AND MOST OF SOUTH-CENTRAL TEXAS WEDNESDAY MORNING AND AFTERNOON... Very dry air will filter into portions of the southern Edwards Plateau this afternoon, with humidity values in the single digits and lower teens currently forecast for Val Verde County. Combined with afternoon winds of 20 to 30 mph possibly gusting to 40 mph, dry to critically dry fuels all allow for the efficient spread of fires. A Red Flag Warning has been issued, effective from 1-7 PM CDT for Val Verde County. A cold front will push in from the northwest late tonight into Wednesday morning. Very dry air will overspread the region behind the boundary, with widespread relative humidities in the teens and single digits forecast along and west of the Interstate 35 Corridor. Combined with sustained north winds ranging from 15 to 25 MPH, and dry to critically dry fuels, this will promote additional critical fire weather conditions across this portion of South-Central Texas. A Fire Weather Watch has been issued for all counties along and west of I-35, effective from 4 AM to 4 PM CDT Wednesday. Avoid any activities that could inadvertently promote the ignition and spread of wildfires on both Tuesday and Wednesday. TXZ183-050000- /O.CON.KEWX.FW.W.0008.230404T1800Z-230405T0000Z/ /O.CON.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/ Val Verde- 242 AM CDT Tue Apr 4 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY OVER THE INTERSTATE 35 CORRIDOR...HILL COUNTRY...SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS... * WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ171>173-184>192-202>206-217>220-228-050000- /O.CON.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/ Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie- Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-Comal- Maverick-Zavala-Frio-Atascosa-Dimmit- 242 AM CDT Tue Apr 4 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY OVER THE INTERSTATE 35 CORRIDOR...HILL COUNTRY...SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS... * WINDS...North 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
847 WWUS84 KEWX 041900 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 200 PM CDT Tue Apr 4 2023 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER VAL VERDE COUNTY ON TUESDAY AFTERNOON, AND MOST OF SOUTH-CENTRAL TEXAS WEDNESDAY MORNING AND AFTERNOON... Very dry air will filter into portions of the southern Edwards Plateau this afternoon, with humidity values in the single digits and lower teens currently forecast for Val Verde County. Combined with afternoon winds of 20 to 30 mph possibly gusting to 40 mph, dry to critically dry fuels all allow for the efficient spread of fires. A Red Flag Warning has been issued, effective until 7 PM CDT for Val Verde County. A cold front will push in from the northwest late tonight into Wednesday morning. Very dry air will move over the region behind the boundary, with widespread relative humidities in the teens and single digits forecast along and west of the I-35 Corridor. Combined with sustained north winds ranging from 15 to 25 MPH, and dry to critically dry fuels, this will promote additional critical fire weather conditions across this portion of South- Central Texas. The Fire Weather Watch has been upgraded to a Red Flag Warning for all counties along and west of I-35, effective from 4 AM to 4 PM CDT Wednesday. Avoid any activities that could inadvertently promote the ignition and spread of wildfires on both Tuesday and Wednesday. TXZ183-051000- /O.UPG.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/ /O.NEW.KEWX.FW.W.0009.230405T0900Z-230405T2100Z/ /O.CON.KEWX.FW.W.0008.000000T0000Z-230405T0000Z/ Val Verde- 200 PM CDT Tue Apr 4 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY... ...RED FLAG WARNING IN EFFECT FROM 4 AM TO 4 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 4 AM to 4 PM CDT Wednesday. The Fire Weather Watch is no longer in effect. * WINDS...Southwest 15 to 20 mph with gusts up to 40 mph Tuesday afternoon. Northwest 15 to 25 mph with gusts up to 40 mph Wednesday. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ171>173-184>192-202>206-217>220-228-051000- /O.UPG.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/ /O.NEW.KEWX.FW.W.0009.230405T0900Z-230405T2100Z/ Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie- Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-Comal- Maverick-Zavala-Frio-Atascosa-Dimmit- 200 PM CDT Tue Apr 4 2023 ...RED FLAG WARNING IN EFFECT FROM 4 AM TO 4 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE I-35 CORRIDOR...HILL COUNTRY...SOUTHERN EDWARDS PLATEAU...AND RIO GRANDE PLAINS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 4 AM to 4 PM CDT Wednesday. The Fire Weather Watch is no longer in effect. * WINDS...North 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 3, 12:34 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 3, 12:34 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1234 PM CDT Mon Apr 3 2023 ...New AVIATION... .SHORT TERM... (Today through Tuesday) Issued at 248 AM CDT Mon Apr 3 2023 We start this Monday morning with lows in the upper 50s across a few spots across the southern Edwards Plateau to low 70s across the Coastal Plains. While dewpoint temperatures range from the 20s to 40s along and west of the dry-line across the southern Edwards Plateau, a moist airmass is noted east of the dry-line with dewpoints in the upper 60s to low 70s. Patchy to areas of fog are forecast to develop across the Coastal Plains and I-35 corridor in a few hours and remain through mid morning. Some hires models are more aggressive than others with visibility ranging from 3 to 5 miles to as low as one quarter mile. By mid morning, fog is forecast to lift giving way to mostly sunny skies for a good part of the day and then increasing cloud coverage in the afternoon period. Highs are forecast to reach the mid 90s across most places and up to 102 degrees along the Rio Grande. Could have new daily high temperature records for the Austin climate sites. South Central Texas is looking for a dry and hot day for the most part. However, there is a short window late this afternoon and early evening for isolated storms to develop across the Hill Country, especially over the Llano, Burnet and Williamson counties from around 4 pm to 9 pm ahead of the dry-line. SPC Day One Convective Outlook shows a marginal risk for severe thunderstorms (level 1 of 5) across the Hill Country and along the I-35 corridor. With this in mind, can't rule out a storm or two away from the Hill Country area. There will be abundant of instability in place this afternoon for any storm that manages to develop to become severe. The main weather hazards for this possible round of storms are large hail and damaging wind gusts. Can't rule out a tornado or two as well. With the loss of daytime heating and the dry-line pushing back into the Rio Grande early this evening, expect the storm activity to come to an end. Clouds build back into the local area overnight with lows in the 60s and 70s. Patchy fog is once again expected across the Coastal Plains but this time it appears to stay away from the I-35 corridor. Tuesday's highs are forecast to be a bit cooler by 1 to 3 degrees of those from today, but still hot. During the late afternoon and early evening, a few storms could develop to the east of I-35, but overall, dry conditions are in store for most locations. && .LONG TERM... (Tuesday night through Sunday) Issued at 248 AM CDT Mon Apr 3 2023 A strong upper trough axis will be moving through the Central Plains at the beginning of the long-term forecast period. This will send the next cold front into South-Central Texas Tuesday night. With the timing of the frontal passage, this should limit strong convection chances. A forced line of weak thunderstorms and showers can be expected across the eastern counties when the front moves through the area. Rain chances are about 30-50 percent for the eastern two- thirds of the area. Most of the rainfall will exit the region by Wednesday afternoon providing only a short reprieve from the rain chances. This front will bring cooler air back to the area after a short warm spell earlier in the week. Highs on Wednesday will range from the lower 70s to the lower 80s with the warmer values in the southwest CWA. In addition, critical fire weather conditions are expected for the western half of the area with very low RH values and breezy northerly winds expected. After the front moves through the area, southwest flow aloft will remain in place for several days and we expect several weak disturbances to move through the area. This should allow for decent rain chances to return from Wednesday night through Saturday for much of the area with overrunning conditions atop of the frontal layer. There are some signs that a coastal low could develop by Friday and could enhance rainfall totals for the eastern half of the area. At this point will follow ensemble means for a range of expected total rainfall. The GEFS and ECMWF ensemble show less than an inch total for western counties with 1-4 inches for the Hill Country to the Coastal Plains with the higher totals in the Coastal Plains. The NBM/WPC forecast are also similar to these totals. The rainfall forecast will be fine-tuned over the next couple of days, but hopefully many areas will see some much needed rainfall. With the continued north flow Thursday through Sunday, highs will be in the 60s and 70s with slightly higher temperatures returning on Sunday. && .AVIATION... (18Z TAFS) Issued at 1223 PM CDT Mon Apr 3 2023 This morning's cig reductions have either fully mixed out or are in the process of doing so at the I-35 terminals early this afternoon. BKN coverage near FL020 has persisted at SSF, and has been accounted for with a one hour TEMPO group in the 18Z update. Expect the terminal to return to prevailing VFR conditions within the next 1-2 hours. VFR is forecast to prevail through the remainder of the period at DRT and the San Antonio sites. Currently have an all VFR forecast at AUS as well, though forecast guidance is split regarding the development of MVFR cigs after midnight. Low confidence has precluded any mention in the 18Z update, though we will continue to monitor trends and amend this forecast if/when it becomes necessary. Largely southerly winds will be observed at the I-35 fields through the period. Expect southwesterly wind shifts at DRT during the PM hours behind an advancing dryline. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 94 71 90 62 / 10 10 0 50 Austin Bergstrom Intl Airport 94 70 90 63 / 10 10 0 50 New Braunfels Muni Airport 94 70 92 63 / 10 10 0 30 Burnet Muni Airport 95 68 89 57 / 20 20 0 40 Del Rio Intl Airport 100 71 99 62 / 0 0 0 0 Georgetown Muni Airport 95 70 89 60 / 10 20 0 60 Hondo Muni Airport 97 69 94 65 / 10 10 0 20 San Marcos Muni Airport 93 69 91 62 / 10 10 0 40 La Grange - Fayette Regional 91 70 86 63 / 0 0 0 40 San Antonio Intl Airport 95 70 92 64 / 10 10 0 30 Stinson Muni Airport 95 71 94 67 / 10 10 0 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...17 Long-Term...29 Aviation...Quigley
Hazardous weather outlook, Apr 3, 6:47 AM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 647 AM CDT Mon Apr 3 2023 TXZ171>173-183>194-202>209-217>225-228-041200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 647 AM CDT Mon Apr 3 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Elevated to near critical fire weather conditions are possible this afternoon across the northern parts of Val Verde and Edwards counties due low relative humidity, breezy conditions and forecast fuel dryness. Isolated strong to marginally severe thunderstorms are possible across portions of the Hill Country and along I-35 this afternoon and early evening. Main weather being large hail and damaging wind gusts. Can't rule out an isolated tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated to near critical fire weather conditions are possible Tuesday and Wednesday afternoons over the Hill Country, southern Edwards Plateau, and Rio Grande Plains due low relative humidity, breezy conditions and forecast fuel dryness. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 1:45 PM CDT | Fire Weather Watch | EWX | Atascosa, Bandera, Bexar, Blanco, Burnet, Comal and 17 more | 24 hr |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.